Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 39, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 11, 2016, 5:18 AM MDT for Chouteau County, Hill County, Liberty County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2016, 5:18 AM MDT (11:18 UTC)
- Expired
- Jun 11, 2016, 6:00 AM MDT
- In force
- 42 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chouteau County, MT, Hill County, MT, Liberty County, MT
The radar
The Great Falls radar (KTFX), 106 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 11.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1834 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -2.7
The text
As transmitted.
733
WUUS55 KTFX 111118
SVRTFX
MTC015-041-051-111200-
/O.NEW.KTFX.SV.W.0039.160611T1118Z-160611T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
518 AM MDT SAT JUN 11 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
SOUTHERN LIBERTY COUNTY IN NORTH CENTRAL MONTANA...
SOUTHWESTERN HILL COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 600 AM MDT
* AT 517 AM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LOTHAIR TO 20 MILES SOUTH OF CHESTER TO 13
MILES NORTHWEST OF FORT BENTON...MOVING EAST AT 70 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CHESTER...GILDFORD...JOPLIN...BONEAU...INVERNESS...BOX ELDER...
HINGHAM...KENILWORTH...RUDYARD...TIBER DAM AND KREMLIN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 2 BETWEEN MILE MARKERS 321 AND 363.
HIGHWAY 87 BETWEEN MILE MARKERS 81 AND 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4850 10996 4827 10985 4792 11101 4812 11108
4812 11110 4813 11108 4829 11128 4839 11128
4876 11042
TIME...MOT...LOC 1117Z 249DEG 62KT 4841 11127 4822 11089 4800 11081
HAIL...1.00IN
WIND...60MPH
$$
MARTIN1 follow-up statement
408
WWUS55 KTFX 111145
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 AM MDT SAT JUN 11 2016
MTC051-111154-
/O.CAN.KTFX.SV.W.0039.000000T0000Z-160611T1200Z/
LIBERTY MT-
545 AM MDT SAT JUN 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LIBERTY COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4850 10996 4829 10986 4811 11062 4828 11072
4849 11077 4851 11076 4876 11042
TIME...MOT...LOC 1144Z 238DEG 40KT 4851 11067 4836 11045 4818 11044
$$
MTC015-041-111200-
/O.CON.KTFX.SV.W.0039.000000T0000Z-160611T1200Z/
CHOUTEAU MT-HILL MT-
545 AM MDT SAT JUN 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM MDT
FOR NORTH CENTRAL CHOUTEAU AND SOUTHWESTERN HILL COUNTIES...
AT 544 AM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR INVERNESS TO 15 MILES SOUTHWEST OF GILDFORD TO 15
MILES WEST OF BIG SANDY...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GILDFORD...BONEAU...INVERNESS...BOX ELDER...HINGHAM...KENILWORTH...
RUDYARD AND KREMLIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4850 10996 4829 10986 4811 11062 4828 11072
4849 11077 4851 11076 4876 11042
TIME...MOT...LOC 1144Z 238DEG 40KT 4851 11067 4836 11045 4818 11044
HAIL...1.25IN
WIND...60MPH
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:57 AM MDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 11, 3:57 AM MDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 357 AM MDT SAT JUN 11 2016 .DISCUSSION... Today through Monday...An upper level trough remains over British Columbia and the Pacific Northwest this morning with an unstable southwest flow aloft over Montana. Models significantly weaken this feature as it moves slowly eastward through the weekend. Isolated/scattered showers and thunderstorms will continue today through this evening across the forecast area with much cooler high temperatures expected this afternoon. Models and SPC are indicating that the risk for strong to severe thunderstorms will shift eastward today, affecting mainly northeast Montana. However, do not believe that I can rule out an isolated strong storm or two in Blaine and Fergus Counties this afternoon/evening. Slightly warmer, breezy and mostly dry conditions will prevail on Sunday as the weakening upper trough moves away from the region and Montana is left beneath a brisk westerly flow aloft. Temperatures continue to warm on Monday as another short wave trough approaches the state with isolated/scattered showers and thunderstorms developing over southwest Montana and tracking northeastward during the afternoon. mpj MONDAY NIGHT THROUGH SATURDAY...Medium range forecast models agree on moving a low pressure center out of the Gulf of Alaska and south along the Pacific Coast through Friday. This will deepen the upper trough there through the period and shift the relatively dry southwest flow aloft to an increasingly moist and unstable southerly flow. As a result, there will be a fairly consistent chance for showers and thunderstorms over the forecast area Tuesday through Thursday, along with near normal temperatures. However, the models differ somewhat for the Friday through Saturday period. The ECMWF (European) and GEM (Canadian) models keep this flow aloft in place, continuing the unsettled weather, while the GFS starts to build the central CONUS high pressure ridge west into the state and keeps the forecast area dry. Have therefore decided to keep a slight chance of showers/thunderstorms through Saturday, but kept the chance below climatological normals. Model consensus also hints at temperatures warming back above normal to end the week, so have stayed with that trend. Coulston && .AVIATION... UPDATED 0540Z. Conditions will generally remain VFR through this period, unless otherwise stated. Thunderstorm activity has decreased significantly across North Central and Southwest Montana this evening. However, scattered showers will persist through around 14Z across much of the area north of a KDLN to KLWT line under a moist and unsettled southwest flow aloft. A few thunderstorms are possible, but they will likely not impact the terminals directly. Some of the heavier showers may cause occasional lowering of ceilings to MVFR/high IFR levels. Gusty westerly winds will then develop in the wake of the passing cold front, hindering shower/storm development across much of North Central Montana on Saturday, but areas closer to the trailing portion of the front (KHLN KBZN KLWT) may still see some thunderstorm activity between 20Z and 02Z and lingering showers after 02Z. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 64 42 71 45 / 30 20 10 0 CTB 62 40 67 43 / 30 10 0 0 HLN 63 44 73 47 / 40 30 10 0 BZN 68 42 71 44 / 40 40 10 10 WEY 62 36 61 39 / 40 30 10 20 DLN 66 40 70 42 / 50 40 10 10 HVR 64 44 72 45 / 30 30 0 0 LWT 63 43 70 46 / 40 50 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, Jun 10, 11:29 PM MDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1129 PM MDT FRI JUN 10 2016
MTZ047-051-110630-
FERGUS MT-BLAINE MT-
1129 PM MDT FRI JUN 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE AND
NORTHEASTERN FERGUS COUNTIES UNTIL 1230 AM MDT...
AT 1126 PM MDT...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS NEAR WINIFRED THAT ARE MOVING TO THE NORTHEAST AT 45
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WINIFRED...HAYS...SUFFOLK...CHRISTINA AND LODGE POLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS OCCURRING WITH THESE STORMS AS THEY CONTINUE
TO MOVE THROUGH THE SAME REGION...AND MAY LEAD TO LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTH CENTRAL MONTANA.
LAT...LON 4799 10860 4792 10864 4792 10889 4774 10890
4771 10882 4765 10877 4762 10868 4762 10859
4736 10938 4765 10958 4821 10848 4810 10843
4798 10843
TIME...MOT...LOC 0526Z 246DEG 39KT 4756 10936
MPJLocal storm report, Jun 11, 4:52 AM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 AM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM HAIL 5 SW GREAT FALLS 47.46N 111.38W
06/11/2016 M1.00 INCH CASCADE MT OFFICIAL NWS OBS
QUARTER SIZE HAIL FELL AT THE WFO GREAT FALLS OFFICE
&&
MARTINLocal storm report, Jun 11, 5:05 AM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 AM HAIL GREAT FALLS 47.50N 111.29W
06/11/2016 M1.00 INCH CASCADE MT PUBLIC
&&
MARTINLocal storm report, Jun 11, 5:07 AM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
507 AM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM HAIL GREAT FALLS 47.50N 111.29W
06/11/2016 M1.50 INCH CASCADE MT TRAINED SPOTTER
&&
MARTINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 6:00 PM MDT | Special Weather Statement | TFX | Judith Basin | 30 min |
| Jun 10, 6:00 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus | 30 min |
| Jun 10, 6:03 PM MDT | Tornado Warning | TFX | Fergus | 27 min |
| Jun 10, 6:17 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 28 min |
| Jun 10, 6:24 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin | 35 min |
| Jun 10, 6:31 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 29 min |
| Jun 10, 6:52 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 38 min |
| Jun 10, 6:58 PM MDT | Special Weather Statement | TFX | Fergus | 32 min |
| Jun 10, 7:16 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus | 57 min |
| Jun 10, 7:30 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 15 min |
| Jun 10, 7:53 PM MDT | Special Weather Statement | TFX | Teton | 37 min |
| Jun 10, 8:12 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 45 min |
| Jun 10, 8:16 PM MDT | Special Weather Statement | TFX | Judith Basin | 44 min |
| Jun 10, 8:28 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Judith Basin | 47 min |
| Jun 10, 9:15 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Judith Basin | 30 min |
| Jun 10, 9:35 PM MDT | Special Weather Statement | TFX | Liberty | 40 min |
| Jun 10, 9:43 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 32 min |
| Jun 10, 9:50 PM MDT | Special Weather Statement | TFX | 40 min | |
| Jun 10, 10:16 PM MDT | Special Weather Statement | TFX | Fergus | 44 min |
| Jun 10, 10:31 PM MDT | Areal Flood Advisory | TFX | Blaine, Chouteau, Fergus, Judith Basin | 6 hr |
| Jun 10, 10:51 PM MDT | Special Weather Statement | TFX | 24 min | |
| Jun 10, 11:29 PM MDT | Special Weather Statement | TFX | 61 min | |
| Jun 11, 4:50 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 25 min |
| Jun 11, 4:50 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 25 min |
| Jun 11, 5:13 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 47 min |
| Jun 11, 5:32 AM MDT | Special Weather Statement | TFX | Cascade | 28 min |
| Jun 11, 5:59 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 46 min |
| Jun 11, 6:04 AM MDT | Special Weather Statement | TFX | Chouteau | 41 min |
| Jun 11, 6:32 AM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 43 min |
| Jun 11, 7:17 AM MDT | Special Weather Statement | TFX | Blaine | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.